New Mexico, 2014

Hail and Damaging Wind in New Mexico, July 30, 2014

July 30, 2014 · NWS ABQ · 3 events in 2 counties and zones

High pressure aloft was centered over southwestern New Mexico while a cold front backed in from the northeast. This front ushered in additional moisture to this area as well as acted as a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High pressure aloft was centered over southwestern New Mexico while a cold front backed in from the northeast. This front ushered in additional moisture to this area as well as acted as a focus for thunderstorm development. Isolated strong to severe storms developed into the late afternoon and early morning hours and moved to the south. A severe storm developed just north of the town of Anton Chico producing heavy rains, large hail and destructive wind. A mobile home was flipped over and destroyed by this severe storm. A couple hours later a cluster of cells developed over the Sandia Mountains also creating heavy downpours and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 4:42 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 30, 4:42 PM MST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT WED JUL 30 2014

.AVIATION...
00Z TAF CYCLE
COLD FRONT LYING FROM ROUGHLY SKX TO ROW WILL BULGE WESTWARD
ACROSS THE CENTRAL MOUNTAIN CHAIN TOWARD THE CONTINENTAL DIVIDE BY
06Z THIS EVENING...AS RIDGE ALOFT CENTERS UP ON THE NEW MEXICO
BOOT HEEL. THUNDERSTORMS WILL CONTINUE CENTRAL AND WEST THROUGH
THIS EVENING WITH GUSTY EAST WINDS SQUIRTING THROUGH CENTRAL
MOUNTAIN CHAIN GAPS AND CONTINUING OVERNIGHT OVER THE RIO GRANDE
VALLEY. LOW CIGS MAY DEVELOP OVER EASTERN NM...WITH SCT GROUPS AT
IFR/MVFR EXCURSIONS MARKING LOWEST EXPECTED CIG IN TAFS AT
LVS...TCC...AND ROW. THUNDERSTORMS REDEVELOPING FROM 20Z ONWARD
THURSDAY AFTERNOON CENTRAL AND WEST...WITH REDUCED ACTIVITY IN THE
EAST. TRANSPORT DIRECTION SLOWLY TO THE SOUTHEAST.

SHY

&&

.PREV DISCUSSION...313 PM MDT WED JUL 30 2014...
.SYNOPSIS...
HIGH PRESSURE HAS RELOCATED TO SOUTHWESTERN NEW MEXICO...AND A
COLD FRONT IS CURRENTLY BACKING INTO THE EASTERN PARTS OF THE
STATE. THIS SURFACE BOUNDARY WILL PROVIDE A HINT OF ADDITIONAL
MOISTURE TO THE STATE WHILE ACTING AS A FOCUS FOR ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING AND AGAIN ON
THURSDAY. SOME GUSTY WINDS WILL SPILL THROUGH SOME CENTRAL VALLEY
AREAS TONIGHT AS THE FRONT ADVANCES WESTWARD TO THE CONTINENTAL
DIVIDE. SHOWERS AND THUNDERSTORMS ARE CONSEQUENTLY EXPECTED TO
FAVOR AREAS ALONG AND NEAR THE CONTINENTAL DIVIDE ON THURSDAY WITH
RESIDUAL MOISTURE FUELING DAILY BOUTS OF STORMS THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...
A TRICKY FORECAST IS SHAPING UP THIS EVENING WITH SOME COMBATING
ELEMENTS IN THIS BACK DOOR FRONT REGIME. WITH THE HIGH NESTLED
OVER THE BOOT HEEL OF NM...THE NORTHWESTERLY FLOW ALOFT HAS
STRENGTHENED AT THE OPPOSITE CORNER OF THE STATE WITH A PAIR OF
WELL-DEFINED SHORT WAVE TROUGHS EMBEDDED IN THE FLOW. THE FIRST
WAVE HAS PASSED WELL EAST OF NM WITH A SECONDARY ONE IN WY/CO. THE
MAJORITY OF FORCING WITH THIS SECONDARY FEATURE SHOULD BYPASS
NM...BUT THE FLOW INTO NORTHEASTERN PARTS OF THE STATE WILL BE
QUITE BRISK WITH 15 TO 20 KT AT H7 AND ABOUT 30 KT AT H5. AT THE
SURFACE THE FRONT HAS ADVANCED WELL INTO THE EASTERN HALF OF THE
STATE WITH FAIRLY NEGLIGIBLE INCREASES IN DEW POINTS. PWATS ARE
STILL HEALTHIEST IN THE EASTERN HALF OF NM AT 1.1 TO 1.4 INCHES.

CONVECTIVE MODE AND PLACEMENT OF CONVECTION WILL BE MOST DIFFICULT
TO PINPOINT IN THE NORTHEASTERN QUADRANT OF THE STATE THIS EVENING
WHERE RELATIVELY COOL POST FRONTAL TEMPERATURES ARE FOUND...BUT
STILL SOME REMNANT INSTABILITY AND SHEAR. BEST FRONTOGENETICAL
FORCING HAS ALREADY PASSED...SO INITIATION OF STORMS COULD BE
DIFFICULT OUTSIDE OF THE SANGRE DE CRISTOS. DESPITE THE FAST
STEERING FLOW AND QUICK 15 KT STORM MOTION IN THIS AREA...DO NOT
HAVE ENOUGH CONFIDENCE TO CANCEL THE FLASH FLOOD WATCH. LOCAL WRF
AND HRRR MODEL INDICATE SOME LATE EVENING ACTIVITY IN THE
NORTHEASTERN PLAINS...BUT IT COULD TURN MORE SHOWERY/STRATIFORM BY
THAT POINT. MORE VIGOROUS STORMS WILL LIKELY CONTINUE TO DEVELOP
OFF OF THE SANGRES...DRIFTING SOUTH SOUTHEAST. THIS COULD BE AN
ISSUE IF ANY CELLS MOVE DOWN THE GREATER PECOS RIVER BASIN WHERE
FLOOD WATERS ARE STILL SLOWLY RECEDING WITH SATURATED SOILS.
OTHERWISE EXPECT AN UPTICK IN STORMS DEVELOPING TOWARD THE CENTRAL
TO SOUTH CENTRAL MOUNTAINS THIS EVENING...AND PERHAPS JUMPING THE
RIO GRANDE TOWARD THE CONTINENTAL DIVIDE BEFORE MIDNIGHT. GAP WIND
WILL ALSO TAKE SHAPE AS FRONT SPILLS THROUGH TAOS
CANYON...GLORIETA PASS...TIJERAS CANYON...ABO PASS...AND BENADO
GAP NEAR CARRIZOZO. GUSTS OF 30 TO 45 MPH WILL BE COMMON IN THESE
LOCALES.

THURSDAY THE FOCUS FOR STORMS SHOULD SHIFT TO THE CONTINENTAL
DIVIDE...ESPECIALLY THE EASTERN SLOPES...INCLUDING THE NORTHERN
RANGES OF THE STATE. STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST
AT ABOUT 10 TO 15 MPH. THE FAR EASTERN BORDER OF NM WILL LIKELY
SEE MINIMAL ACTIVITY AS CONDITIONS WILL REMAIN STABLE IN THE
COOLER POST FRONTAL ENVIRONMENT. TEMPERATURES WILL BE COOLER
ALMOST STATEWIDE...WITH READINGS DIPPING BELOW AVERAGE IN ALL
AREAS EXCEPT ALONG THE AZ BORDER.

HIGH PRESSURE WILL NUDGE NORTHWESTWARD INTO FRIDAY...ALLOWING THE
NORTHWESTERLIES TO RELAX SOME. THIS WILL SLOW DOWN STORM
MOTION...POTENTIALLY INCREASING THE LOCALLY HEAVY RAIN AND
FLOODING THREAT SINCE PLENTY OF RECYCLABLE MOISTURE WILL BE ON
HAND. THE FAR EASTERN TIER OF THE FORECAST AREA WILL AGAIN REMAIN
TOO STABLE TO PRODUCE MANY STORMS...BUT REMAINING AREAS WILL BE
QUITE ACTIVE WITH SCATTERED TO NUMEROUS COVERAGE BUILT INTO THE
FORECAST FRIDAY. MOISTURE SHOULD BE SUFFICIENT FOR
DECENT STORM COVERAGE THROUGH THE WEEKEND WITH HIGH PRESSURE
GRADUALLY LEANING BACK OVER NM AND TEMPERATURES TRYING TO CREEP
BACK TOWARD AVERAGE.

52

&&

.FIRE WEATHER...
AN ACTIVE MONSOON PATTERN LOOKS TO CONTINUE FOR THE FORESEEABLE
FUTURE WITH HIGH TEMPERATURES BELOW NORMAL THROUGH AT LEAST THE
WEEKEND BEFORE TRENDING BACK UP CLOSER TO SEASONAL AVERAGES. A
BACKDOOR FRONT...CURRENTLY MAKING PROGRESS DOWN THE EASTERN
PLAINS...WILL PROVIDE SOME FAIRLY SIGNIFICANT COOLING THERE
THROUGH AT LEAST THURSDAY. THE FRONT WILL PUSH WEST THROUGH THE
CENTRAL MOUNTAIN CHAIN THIS EVENING THEN OUT BEYOND THE
CONTINENTAL DIVIDE BY TOMORROW MORNING...RECHARGING MOISTURE AND
RENEWING THUNDERSTORM ACTIVITY THROUGH FRIDAY FROM THE CENTRAL
MOUNTAIN CHAIN/HIGHLANDS WESTWARD. WETTING RAINS ARE A GOOD BET
JUST ABOUT ANYWHERE CENTRAL AND WEST FROM THU-SUN. STORM MOTION
WILL BE DECREASING FRIDAY THROUGH THE WEEKEND...SO LOCALLY HEAVY
RAINFALL IS SURE BET WITH PWATS REMAINING AT OR ABOVE NORMAL. NOT
MUCH IN THE WAY OF MOISTURE TRENDS THROUGH THE WEEKEND...BUT VENT
RATES WILL TAKE A HIT BEHIND THE FRONT...ESPECIALLY ACROSS THE
EAST TOMORROW. SOME DRYING IS POSSIBLE NEXT WEEK...MAINLY SOUTH
CENTRAL AND EAST AS HIGHS CLIMB BACK CLOSER TO NORMAL...BUT TRENDS
ARE EVER SO SLIGHT.

BOTH THE 12Z ECMWF AND GFS SHOW PRESSURE HEIGHTS FALLING TOWARD THE
MIDDLE OF NEXT WEEK WITH A TROUGH MOVING EAST OVER THE AREA AND THE
UPPER HIGH SQUASHED TO THE SW. ASSUMING THIS WORKS-OUT...THE TREND
FROM MID TO LATE NEXT WEEK WOULD BE A COOLING ONE WITH CONTINUED
THUNDERSTORM ACTIVITY AND WETTING RAINS.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR TERMINALS PREVAILING AND FORECAST TO PERSIST WITH A FEW
EXCEPTIONS. A BACKDOOR FRONT HAS PUSHED THROUGH KLVS AND KTCC AND
WILL PUSH THROUGH KSAF AND KROW AROUND/AFTER 00Z...THEN THROUGH
KABQ BY 02Z. THE PEAK PERIOD FOR POTENTIAL THUNDERSTORM IMPACTS AT
KABQ/KAEG/SAF/KROW WILL BE BETWEEN 00-04Z AS THE FRONT INTERACTS
WITH THUNDERSTORMS MOVING SE OFF OF THE HIGHER TERRAIN TO THE
WEST. GUSTS TO 34KTS ARE FORECAST AT KABQ WITH THE EAST WIND THIS
EVENING AND INTO THE OVERNIGHT HOURS. MVFR CIGS ARE FORECAST TO
DEVELOP TONIGHT AT KLVS...WITH THE POTENTIAL FOR IFR CIGS LATE...
THOUGH FORECAST CONFIDENCE WAS TOO LOW TO INCLUDE IN TAF. THERE IS
SOME POTENTIAL FOR MVFR CIGS TO DEVELOP AT KTCC EARLY THURSDAY
MORNING AS WELL...BUT A MID LEVEL CLOUD DECK MAY WIN-OUT.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ513>515-527>531.

&&

33/52
Hazardous weather outlook, Jul 30, 5:45 AM MST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 AM MDT WED JUL 30 2014

NMZ501>540-311200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
645 AM MDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER BACKDOOR COLD FRONT WILL PUSH INTO NORTHEAST NEW MEXICO
TODAY...PRESSING SOUTH AND WESTWARD TONIGHT. THIS FRONT WILL FOCUS
THE MOST NUMEROUS SLOW-MOVING THUNDERSTORMS OVER NORTH CENTRAL AND
NORTHEAST PORTIONS OF THE STATE THIS AFTERNOON AND EVENING.
ELSEWHERE...OVERALL COVERAGE WILL TREND DOWNWARD AS COMPARED TO
RECENT DAYS. HOWEVER...THIS LULL WILL BE SHORT-LIVED AS THE
INCOMING FRONTAL BOUNDARY BOOSTS MOISTURE AND INSTABILITY FIELDS
GOING INTO THURSDAY. GUSTY EAST CANYON WINDS WILL BE COMMON ALONG
THE RIO GRANDE VALLEY AND BELOW FAVORED GAPS OF THE CENTRAL
MOUNTAIN CHAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAMP UP DURING
THE THURSDAY THROUGH LATE FRIDAY PERIOD...WHICH WILL BE AMONG THE
MOST ACTIVE STRETCH THIS WEEK. STORM MOTIONS WILL BE SLOW AND
GENERALLY TOWARD THE SOUTHEAST AND RAINFALL WILL ONCE AGAIN BECOME
HEAVY IN AREAS. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

41

In the hours before

Special weather statement, Jul 30, 1:08 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT WED JUL 30 2014

NMZ539-540-302030-
EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
208 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LINCOLN AND
WESTERN CHAVES COUNTIES THROUGH 230 PM MDT...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF ELK...OR ABOUT 38 MILES
EAST OF CLOUDCROFT...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
CHAVES COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3303 10523 3319 10514 3311 10489 3306 10488
      3289 10498
TIME...MOT...LOC 2007Z 297DEG 6KT 3307 10509
Special weather statement, Jul 30, 1:11 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 PM MDT WED JUL 30 2014

NMZ523-533-302045-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-
211 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
MIGUEL...NORTHEASTERN TORRANCE AND WESTERN GUADALUPE COUNTIES THROUGH
245 PM MDT...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF VILLANUEVA STATE PARK...OR
ABOUT 32 MILES NORTH OF VAUGHN...MOVING SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MILAGRO.

THIS WILL IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 231 AND 244...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3487 10517 3484 10545 3512 10545 3514 10523
TIME...MOT...LOC 2011Z 353DEG 21KT 3504 10533
Special weather statement, Jul 30, 1:24 PM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT WED JUL 30 2014

NMZ529-302100-
NORTHEAST HIGHLANDS-
224 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY THROUGH
300 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TECOLOTE...OR ABOUT 11 MILES SOUTHWEST OF
LAS VEGAS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TECOLOTE...CHAPELLE...LOS
MONTOYAS AND SAN AUGUSTIN.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 325 AND 341...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3540 10504 3527 10533 3546 10548 3547 10545
      3544 10538 3547 10537 3549 10540 3551 10540
      3557 10530
TIME...MOT...LOC 2024Z 318DEG 13KT 3545 10532
Special weather statement, Jul 30, 2:19 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT WED JUL 30 2014

NMZ510-516-302145-
SAN JUAN MOUNTAINS-UPPER RIO GRANDE VALLEY-
319 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS AND
NORTHEASTERN RIO ARRIBA COUNTIES THROUGH 345 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF ANTONITO...OR ABOUT 25 MILES
NORTHWEST OF QUESTA...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN RIO ARRIBA AND NORTHWESTERN TAOS COUNTIES.

THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 392 AND 408...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3685 10564 3668 10592 3686 10613 3701 10600
TIME...MOT...LOC 2119Z 304DEG 18KT 3688 10597
Special weather statement, Jul 30, 3:24 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT WED JUL 30 2014

NMZ538-539-302300-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
424 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES THROUGH 500 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PICACHO...OR ABOUT 31 MILES
WEST OF ROSWELL...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SUNSET.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3327 10476 3314 10507 3341 10520 3352 10503
TIME...MOT...LOC 2224Z 321DEG 16KT 3339 10505
Special weather statement, Jul 30, 3:48 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 PM MDT WED JUL 30 2014

NMZ529-532-302315-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
448 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY THROUGH
515 PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TECOLOTE...OR ABOUT 10 MILES SOUTH OF LAS
VEGAS...MOVING SOUTHEAST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED
TO THE WEST NORTHWEST OF TECOLOTE.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...LOS MONTOYAS AND SAN AUGUSTIN.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 330 AND 343...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3529 10488 3526 10522 3544 10538 3546 10538
      3547 10537 3549 10540 3551 10540 3557 10519
TIME...MOT...LOC 2247Z 321DEG 21KT 3544 10521

The radar

The Cannon AFB radar (KFDX), 152 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Guadalupe

When
July 30, 4:42 PM MST to 4:52 PM MST
Where
Guadalupe County, Anton Chico
Measured
74 kt (85 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
35.200, -105.140

A mobile home was flipped and subsequently destroyed due to strong winds from a passing severe thunderstorm.

Heavy Rain, Guadalupe

When
July 30, 4:42 PM MST to 5:00 PM MST
Where
Guadalupe County, Anton Chico
Reported by
Public
Coordinates
35.200, -105.140

Reports of 2.5 inches of rain in just 16 minutes from severe storm in the area.

Hail, Santa Fe

When
July 30, 6:00 PM MST to 6:05 PM MST
Where
Santa Fe County, 3 mi NW of Edgewood
Measured
1 in hail
Reported by
Public
Coordinates
35.101, -106.237

Quarter size hail and 1.2 inches of rain in 20 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524777, 524778, 525363.